Hail, Fond du Lac
- When
- July 13, 4:17 PM CST to 4:20 PM CST
- Where
- Fond du Lac County, 2.04 mi SW of Fond du Lac Airport
- Measured
- 2 in hail
- Reported by
- Trained Spotter
- Coordinates
- 43.750, -88.520
Strong to severe thunderstorms near a stationary front over central WI was followed by a large thunderstorm complex that moved west to east across all of southern WI. Damaging winds and large hail were observed.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MKX wrote it up.
Strong to severe thunderstorms near a stationary front over central WI was followed by a large thunderstorm complex that moved west to east across all of southern WI. Damaging winds and large hail were observed.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Milwaukee, WI wrote its last area forecast discussion before the first event at Jul 13, 1:32 PM CST, 2 hours 45 minutes earlier.
Area Forecast Discussion National Weather Service Milwaukee/Sullivan WI 232 PM CDT Fri Jul 13 2018 .SHORT TERM... Tonight and Saturday...Forecast Confidence is Medium to High. MLCAPE is rising above 2000 J/KG from central IA newd into sw WI, which is near the stationary front. The slow moving shortwave trough over the Middle MO River Valley and the right entrance region of the upper jet will provide the upper support to the lower level frontogenesis for convection late afternoon to Sat AM. A combination of development along the stationary front this afternoon and strong tstorms approaching from north central IA, will produce clusters or lines of SVR tstorms late this afternoon and evening. Damaging winds will be the primary threat as deep layer shear around 30 kts and outflows organizes the tstorms. West to east persistence of tstorm development may occur afterward and continue into Sat AM as the 850 mb flow remains wswly and the shortwave trough is slow to move across the area. Thus a flash flood threat will be present especially with PWs near 2 inches. Given the recent dry conditions will not issue a watch, but isolated flash flooding may occur especially if an appreciable amount of rain falls over the larger urban areas of S WI. The showers and tstorms will focus more over the srn half of the forecast area Sat AM with a good reduction of precipitation by afternoon. Some sunshine may be possible late in the day. Warm and humid conditions will continue. .LONG TERM... Saturday night through Wednesday Night - Confidence is Medium. Warm, moist airmass will remain in place Saturday night into Monday. Forcing mechanisms look nebulous Saturday night and Sunday and will largely depend on where boundaries from earlier convection end up. Guidance consensus indicates that the better forcing will either be south and/or north of the region, though widely scattered diurnal based showers/storms cannot be ruled out for Sunday afternoon. Have maintained a mention of low PoPs given the uncertainty in placement/timing of any activity. Not seeing anything that would indicate a wash out, but the risk for scattered activity is there. Temperatures will remain above average, with muggy conditions given high 60s/low 70s dewpoints. 12z suite of model output is a bit faster with the frontal passage late Sunday night into midday Monday. Climatologically speaking, this is not an ideal timing for robust convection, however the anomalously moist airmass in place and convergence associated with the front should be enough to maintain a chance for showers and storms into Monday. Monday will likely start muggy, but the influx of dry air from the northwest should result in an improvement during the afternoon. Monday night through Wednesday night look quiet as high pressure dominates. Temperatures will be a few degrees below average with northerly winds in place. Thursday and Friday - Confidence is Low. Thursday and Friday are arguably the most uncertain of this forecast period. Recent model runs have suggested some sort of upper level wave passage, with varying degrees of strength. 12z model output have more of an open-wave feel, but the general gist of increasing moisture and rain chances for Thursday into Friday continue. There is a lot of real estate for this feature to travel and plenty of time to keep an eye on any impacts it would have for our region. Have maintained near average temps. && .AVIATION(21Z TAFS)... Areas of MVFR Cigs via cumulus clouds will occur at times this afternoon into the early evening mainly north and northwest of KMSN. Clusters or lines of strong to severe storms will also move across S WI from late afternoon through the evening. Strong wind gusts and significant reductions of Cigs and Vsbys within or near the storms. Sct storms will then continue through the night into Sat AM. The low levels of the atmosphere may become saturated late tnt-Sat AM with areas of low Cigs and light fog developing. Daytime heating on Sat should thin the Cigs or raise them to VFR by afternoon. && .MARINE... Light winds and low wave heights from this afternoon through the weekend. && .MKX WATCHES/WARNINGS/ADVISORIES... WI...None. LM...None. && Tonight/Saturday and Aviation/Marine...Gehring Saturday Night through Friday...Gagan
Hazardous Weather Outlook National Weather Service Milwaukee/Sullivan WI 145 PM CDT Fri Jul 13 2018 WIZ046-047-051-052-056>060-062>072-141845- Marquette-Green Lake-Fond Du Lac-Sheboygan-Sauk-Columbia-Dodge- Washington-Ozaukee-Iowa-Dane-Jefferson-Waukesha-Milwaukee- Lafayette-Green-Rock-Walworth-Racine-Kenosha- 145 PM CDT Fri Jul 13 2018 This Hazardous Weather Outlook is for portions of east central Wisconsin, south central Wisconsin and southeast Wisconsin. .DAY ONE...This Afternoon and Tonight Thunderstorms are likely later this afternoon and tonight. There is a Slight risk of severe thunderstorms for most of southern Wisconsin, except the far southeast. There is a Marginal risk of severe storms from Port Washington, Waukesha, Janesville, and points east. The primary threats are damaging wind gusts and flash flooding and the severe risk timing is late this afternoon and evening. Heat Index values will rise to between 95 and 99 degrees this afternoon and early evening. An Air Quality Advisory has been issued by the Wisconsin Department of Natural Resources for ozone for Sheboygan, Ozaukee, Milwaukee, Racine, and Kenosha counties until 11 pm. .DAYS TWO THROUGH SEVEN...Saturday through Thursday The chance for thunderstorms continues on Saturday. The chance for thunderstorms continue at times from Saturday night through Monday with the best chance late Sunday night into Monday. Heat index values will approach the middle 90s in south central Wisconsin on Sunday. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this afternoon and evening. LMZ643>646-141845- Sheboygan to Port Washington WI- Port Washington to North Point Light WI- North Point Light to Wind Point WI- Wind Point WI to Winthrop Harbor IL- 145 PM CDT Fri Jul 13 2018 This Hazardous Weather Outlook is for portions of Lake Michigan. .DAY ONE...This Afternoon and Tonight Thunderstorms are likely this evening. There is a small risk for a severe thunderstorm producing damaging winds. .DAYS TWO THROUGH SEVEN...Saturday through Thursday There is a chance for thunderstorms at times from Saturday through Monday. www.weather.gov/mkx
The Milwaukee radar (KMKX), 87 km away, was scanning. The volume nearest the first event began at 22:19 UTC.
12 thunderstorm wind, 3 hail, 1 lightning. Local standard time, as filed.
A lightning strike caused a fire in the attic of a home that was quickly extinguished by firefighters. There was severe damage to the home's electrical system.
Structural damage to small outbuildings or garages. Some tree damage.
Downburst winds of 80 mph rolled and damaged 10 large campers. Nearby corn was flattened.
Much of the roof of a large barn collapsed.
Structural damage to small outbuildings or garages. Some tree damage.
Fire chief estimated a wind gust around 70 mph.
Several trees and large branches down in the Browntown area.
Scattered reports of trees and power lines down across the county.
Large tree down at intersection of highway 73 and county highway DE. Highway 73 was briefly closed.
A large tree down on power lines.
A tree down.
A large section of bricks broke loose from the exterior wall facade of the Edgerton Community Outreach building.
Multiple reports of trees and power lines down.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wisconsin in 2018Every state in 2018This day in weather historyWarnings in Wisconsin, July 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 764539, 780874, 764540, 764541, 764545, 764546, 764556, 764547, 764548, 764549, 764550, 764551, 764552, 764553, 764554, 764555.